entry-popup

Home of purified omega-7 oil!

Psychiatric drugs: Bad for your heart, too

June 23, 2009

Here’s one more reason to avoid psychiatric drugs: There’s a possibility they could contribute to sudden cardiac death.

New research has found that folks who die from cardiac arrest were more likely to have taken one of the three most common kinds of psychiatric drugs – antipsychotics, antidepressants and benzodiazepines, used commonly to treat anxiety.

Finnish researchers looked at the medications taken by 321 victims of cardiac death and compared it against the drugs used by 609 patients who survived heart attacks, and presented their findings at the annual meeting of the Heart Rhythm Society, held in May.

And they found that that nearly 11 percent of those who died were taking antipsychotics, versus just 1.4 percent of the survivors. There were also discrepancies with antidepressants (7.4 percent versus 3 percent) and benzodiazepines (18.4 percent versus 5 percent).

When you consider how over-prescribed these meds are in the first place, that’s a lot of people who could be facing an increased risk.

More research is needed before anyone can say for certain whether there’s a real link between these drugs and sudden cardiac death. As a result, the researchers say there’s no reason to give anyone advice based on this information just yet.

But I will, because my advice is based on everything else we already know about these dangerous drugs.

It’s not hard to see how this could be true when you consider all the other side effects of psychiatric drugs.

When you consider the stakes – your life – and the fact that there are viable, effective alternatives to drugs like antidepressants, there’s really no reason to take this risk.

As I’ve mentioned before, I rarely prescribe antidepressants to my patients. When I do, it’s often a short-term solution when there’s no other choice, to help them get by while we work to identify and fix the underlying problem.

These alternatives are real, they work, and they’re safe.

Posted in